Heavy Snow, Greater Lake Tahoe Area
- When
- December 6, 8:00 PM PST to December 7, 5:30 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Snowfall total:Mt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Snowfall total:Mt. Rose Ski Resort 16-18 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 6, 3:10 PM PST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
310 PM PST SAT DEC 6 2003
.SHORT TERM...
COLD FRONT MOVING THROUGH N CA AT THIS TIME AND EXPECTED TO DROP
SOUTH THROUGH THE FORECAST DISTRICT OVERNIGHT. SNOW LEVELS STILL
HOVERING AROUND THE 7000 FOOT ELEVATION BUT SHOULD DROP THIS EVENING
WITH ADVANCING COLD FRONT. WINTER STORM WARNING OVER SIERRA TO
CONTINUE AS QPF CLOSE TO AN INCH OVERNIGHT. MOUNTAINS SHOULD SEE
ANOTHER 6-12 INCHES WITH LOCALLY HIGHER AMOUNTS...BRINGING STORM
TOTALS UP TO 20 INCHES ABOVE 7000 FEET. RAIN TO TURN TO SNOW OVER
NE CA AND THE LAKE TAHOE BASIN WITH 1-3 INCHES OF ACCUMULATION ABOVE
5500 FEET. MOST OF THE PRECIP TODAY HAS BEEN CONFINED TO THE SIERRA
WITH VERY LITTLE GETTING INTO WESTERN NEVADA. AS THE COLD FRONT
MOVES THROUGH...A BETTER CHANCE OF PRECIP SPILLING OVER THE SIERRA
TO OCCUR THIS EVENING. PRECIP BECOMES SHOWERY SUNDAY MORNING AS
SNOW LEVELS LOWER TO NEAR WRN NV VALLEY FLOORS BUT NOT ENOUGH
DYNAMICS OR MOISTURE LEFT FOR MUCH ACCUMULATION.
WINDS HAVE BEEN GUSTING 40 TO 50 MPH IN THE LEE OF THE SIERRA WITH A
FEW LOCAL GUSTS TO 70+ MPH. WIND ADVISORY CONTINUES UNTIL 9 PM
AHEAD OF THE FRONT. WINDS SHOULD DECREASE AS FRONT MOVES THROUGH
BUT STILL REMAIN GUSTY PAST MIDNIGHT.
SHORTWAVE RIDGE TO BUILD OVER AREA SUNDAY NIGHT AND MONDAY FOR BRIEF
BREAK. ANOTHER WEATHER SYSTEM PROGGED TO MOVE TOWARD THE AREA
TUESDAY AFTERNOON. LIGHT PRECIP COULD BEGIN IN THE SIERRA BY
TUESDAY EVENING WITH SNOW LEVELS NEAR 5-6K FEET. THE BULK OF THE
PRECIP IS EXPECTED TO OCCUR CLOSER TO THE CORE OF THE LOW AS IT
TRACKS INTO N NV MID-DAY WED. THIS SYSTEM IS A BIT COLDER SO SNOW
LEVELS WILL BE CLOSE TO WRN NV VALLEY FLOORS BY WEDNESDAY MORNING.
ANOTHER WIND STATEMENT MAY BE NEEDED FOR THIS SYSTEM AS 700 MB FLOW
AGAIN REACHES 50+ KTS. MILNE
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
COLD UPPER LOW PROGGED TO MOVE ONSHORE INTO SOUTHERN OREGON OR
NORTHERN CALIFORNIA AND WEAKEN ON WEDNESDAY FOR A CHANGE OF SHOWERS
MAINLY IN THE SIERRA AND AREAS NORTH OF PYRAMID LAKE. CYCLONIC FLOW
REMAINS IN PLACE THROUGH FRIDAY. EXPECT A LOW CHANCE OF SHOWERS IN
THE AFTERNOON WITH THE COOL AND UNSTABLE AIR IN PLACE. BY SATURDAY
SHORT WAVE RIDGE NEARS THE COAST TO INCREASE HEIGHTS AND PROVIDE A
BREAK TO THE ACTIVE PATTERN. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET THROUGH 4 AM.
WIND ADVISORY TONIGHT ZONES 2...3 AND 4 THROUGH 9 PM.
CA...WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET THROUGH 4 AM AND
ZONE 73 ABOVE 7500 FEET THROUGH 8 AM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 630 AM PST SAT DEC 6 2003 SPOTTER ACTIVATION MAY BE REQUIRED. CAZ072-073-NVZ002-071500- GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-MONO CA- 630 AM PST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST SUNDAY... .DAY ONE...TODAY A STRONG WINTER STORM WILL MOVE THROUGH THE SIERRA NEVADA TONIGHT. HEAVY SNOWFALL CAN BE EXPECTED IN THE HIGHER ELEVATIONS OF THE TAHOE BASIN AND MONO COUNTY. STRONG GUSTY WINDS AHEAD OF THE COLD FRONT WILL EXTEND INTO THE VALLEYS EAST OF THE SIERRA THIS AFTERNOON. PLEASE SEE THE WINTER WEATHER MESSAGE FROM RENO /WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF SNOW WILL CONTINUE ACROSS THE SIERRA SUNDAY BEFORE TAPERING OFF LATE IN THE DAY. SEE THE WINTER WEATHER MESSAGE FROM RENO /WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ070-071-NVZ003-005-071500- GREATER RENO-CARSON CITY-MINDEN AREA NV-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES CA-NORTHERN WASHOE COUNTY NV- SURPRISE VALLEY CALIFORNIA CA- 630 AM PST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. ...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING... .DAY ONE...TODAY A STRONG WINTER STORM WILL MOVE THROUGH THE SIERRA NEVADA TONIGHT. STRONG GUSTY WINDS WILL DEVELOP LATER THIS MORNING AHEAD OF THE COLD FRONT AND WILL CONTINUE THROUGH THIS EVENING. SOUTHWEST WINDS WILL REACH 25 TO 35 MPH THIS AFTERNOON WITH HIGHER GUSTS POSSIBLE. PLEASE SEE THE LATEST WEATHER MESSAGE FROM RENO /WWUS75 KREV NPWREV/ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. NVZ001-004-071500- MINERAL AND SOUTHERN LYON COUNTIES NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- INCLUDING THE CITIES OF...FALLON...LAHONTAN RESERVOIR... LOVELOCK AND PYRAMID LAKE 630 AM PST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329138.